Montana, 2025

Damaging Winds in Montana, August 16 to 17, 2025

August 16 to 17, 2025 · NWS TFX · 6 events in 3 counties and zones

Although upper level ridging was in place, weak disturbances moving through the ridge resulted widely scattered showers and thunderstorms August 16 and 17. The stronger storms, which formed in deep inverted-V environments, resulted in a few instances of severe gusts, mainly across the eastern plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Although upper level ridging was in place, weak disturbances moving through the ridge resulted widely scattered showers and thunderstorms August 16 and 17. The stronger storms, which formed in deep inverted-V environments, resulted in a few instances of severe gusts, mainly across the eastern plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 16, 2:23 PM MST, 3 hours 16 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms are expected across the CWA through Monday.
  • The main impact from any thunderstorm will be gusty winds, lightning and brief heavy rainfall.
  • Above normal afternoon temperatures expected through Wednesday, before cooler air arrives on Thursday.
  • Smoke from area wildfires will impact visibility and air quality at times.
Area forecast discussion, Aug 16, 2:23 PM MST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
323 PM MDT Sat Aug 16 2025

.KEY MESSAGES...

- Scattered showers and thunderstorms are expected across the CWA
  through Monday.

- The main impact from any thunderstorm will be gusty winds,
  lightning and brief heavy rainfall.

- Above normal afternoon temperatures expected through Wednesday,
  before cooler air arrives on Thursday.

- Smoke from area wildfires will impact visibility and air quality
  at times.

&&

.DISCUSSION...

 - Meteorological Overview:
Even though an upper level ridge will reside over the Northern
Rockies for the next few days, several upper level disturbances
will move from southwest to northeast through the CWA from now
through Monday afternoon. This will result in scattered
afternoon/evening showers/thunderstorms across the CWA. At this
time, the strength of the daily thunderstorm activity varies from
model run to model run, as some models prog some isolated strong
storms, while other models prog just a few light showers.
Additionally, expect afternoon temperatures to be above normal
most days through Wednesday, with Tue/Wed looking to be the
warmest days.

On Wednesday, an upper level trof will approach the northern Rocky
Mountain Front by late in the day, resulting in increased winds
over North Central MT. A few showers/thunderstorms will accompany
the trof, but the main impact will be for some cooler afternoon
temperatures starting on Thursday and continuing into next
weekend.

With several wildfires in and just to our West, lower air quality
and reduced visibility will affect portions of the CWA at times.

 - Forecast Confidence & Scenarios:
With very warm afternoon temperatures, combined with low humidity,
gusty winds will be possible with any passing thunderstorm.
Additionally, precipitable water is expected to increase between
today and Sunday, resulting in a few slow moving thunderstorms
producing some heavy rainfall. Again, since the forecast models
are varying in the strength and location of some of the strong
storms, confidence is low for precipitation amounts at this time.
That being said, precipitable water is over an inch, thus some
areas could receive near/more than an inch of rainfall in a short
time.

&&

.AVIATION...
16/18Z TAF Period

Local and regional smoke from wildfires will upscale during the
afternoon and will continue to cause slantwise reductions in
visibility across KBZN, KEKS, and KHLN. There is a little
uncertainty in how much it will affect surface visibility due to
scattered showers and thunderstorms developing this afternoon
can help clear out the smoke a bit. There are currently a few
isolated showers across Southwest MT, but coverage increases this
afternooon across the Southwest. Scattered showers and
thunderstorms will travel north to the North-Central MT plains in
the evening, becoming more isolated the further north it travels.
The main hazard with storms will be gusty winds. There is a low
chance for lingering isolated showers overnight tonight, but it's
uncertain whether or not they will impact terminals. -Wilson

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Elevated fire weather conditions are expected to continue through
the weekend.

Passing showers/thunderstorm could produce strong erratic wind
gusts. Additionally, afternoon temperatures in 80s and lower 90s,
breezy west winds, combined with lower afternoon humidity, will
result in elevated fire concerns from time to time. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  85  56  89 /  40  30  20  20
CTB  53  80  51  84 /  10   0  10  10
HLN  57  82  55  89 /  40  50  20  10
BZN  52  86  51  90 /  30  50  30  10
WYS  42  79  41  82 /  40  40  40  10
DLN  49  82  48  86 /  20  60  20  10
HVR  60  85  57  89 /  30  10  10  20
LWT  55  81  54  85 /  40  30  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 16, 4:10 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
510 PM MDT Sat Aug 16 2025

MTZ320>324-326-330-170000-
Elkhorn and Boulder Mountains MT-Missouri Headwaters MT-
Big Belt, Bridger and Castle Mountains MT-Meagher County Valleys MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Canyon Ferry Area MT-Gallatin Valley MT-
510 PM MDT Sat Aug 16 2025

...STRONG THUNDERSTORMS WILL IMPACT BROADWATER...SOUTH CENTRAL
MEAGHER...SOUTHEASTERN JEFFERSON AND NORTHEASTERN GALLATIN COUNTIES
THROUGH 600 PM MDT...

At 510 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 10 miles southwest of
Toston to 11 miles east of Belgrade to 9 miles southeast of Bozeman.
Movement was north at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Townsend, Toston, Radersburg, Maudlow, Ringling, Silos, Menard, and
Goose Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4577 11099 4605 11174 4661 11154 4626 11063
      4619 11063 4619 11078 4559 11080
TIME...MOT...LOC 2310Z 200DEG 33KT 4608 11162 4584 11096 4561 11087

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AM
Special weather statement, Aug 16, 4:13 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
513 PM MDT Sat Aug 16 2025

MTZ325-330-170000-
Madison River Valley MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
513 PM MDT Sat Aug 16 2025

...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN
MADISON... SOUTHEASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN
COUNTIES THROUGH 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking strong thunderstorms 10
miles west of Divide Lake, or 16 miles northwest of West
Yellowstone, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
West Yellowstone, Big Sky, Lakeview, Yellowstone Village, Targhee
Pass, Raynolds Pass, and Red Rock Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4457 11118 4458 11123 4462 11122 4475 11138
      4471 11141 4470 11149 4466 11147 4459 11153
      4454 11148 4456 11171 4451 11182 4457 11190
      4537 11135 4535 11104 4508 11104 4511 11110
      4505 11115 4501 11110 4449 11110
TIME...MOT...LOC 2313Z 205DEG 31KT 4488 11126

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AM
Local storm report, Aug 16, 4:41 PM MST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
541 PM MDT Sat Aug 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     Non-Tstm Wnd Gst 3 SW Cut Bank           48.60N 112.37W
08/16/2025  M52 MPH          Glacier            MT   ASOS

            Peak wind gust at ASOS station KCTB Cut Bank
            Airport.

&&

JTG
Local storm report, Aug 16, 4:43 PM MST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
543 PM MDT Sat Aug 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     Tstm Wnd Gst     Belgrade                45.78N 111.17W
08/16/2025  M40 MPH          Gallatin           MT   ASOS

            ASOS station KBZN Bozeman Yellowstone
            Airport.

&&

JTG
Special weather statement, Aug 16, 4:53 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Great Falls MT
553 PM MDT Sat Aug 16 2025

MTZ314-318-170045-
Snowy and Judith Mountains MT-Fergus County below 4500ft MT-
553 PM MDT Sat Aug 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FERGUS COUNTY
THROUGH 645 PM MDT...

At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Lewistown, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Forestgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4676 10917 4683 10928 4708 10898 4694 10868
TIME...MOT...LOC 2353Z 230DEG 20KT 4683 10919

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AM
Special weather statement, Aug 16, 5:23 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
623 PM MDT Sat Aug 16 2025

MTZ307-308-315-316-319-320-170115-
Helena Valley MT-Southern Rocky Mountain Front MT-
Big Belt, Bridger and Castle Mountains MT-Southern High Plains MT-
Upper Blackfoot and MacDonald Pass MT-Gates of the Mountains MT-
623 PM MDT Sat Aug 16 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN LEWIS AND CLARK COUNTY
THROUGH 715 PM MDT...

At 623 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 15 miles northeast of Garrison, or 22 miles east of
Drummond, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lincoln, Wolf Creek, Marysville, Canyon Creek, Black Sandy State
Park, and Austin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4722 11234 4680 11171 4656 11231 4662 11230
      4666 11233 4666 11241 4670 11242 4670 11253
      4684 11254 4684 11280 4697 11280
TIME...MOT...LOC 0023Z 235DEG 35KT 4672 11267

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AM

The radar

The Great Falls radar (KTFX), 171 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hill

When
August 16, 5:39 PM MST
Where
Hill County, 1.38 mi N of (Hvr)havre City-Co A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
48.550, -109.770

ASOS station KHVR Havre Airport. Peak gust at the asos.

Thunderstorm Wind, Blaine

When
August 16, 9:21 PM MST
Where
Blaine County, 12.51 mi S of Ft Belknap Agency
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.300, -108.720

Mesonet station FBLM8 Fort Belknap RAWS. Time of gust is estimated.

Thunderstorm Wind, Fergus

When
August 17, 4:09 PM MST
Where
Fergus County, 4.29 mi ENE of Danvers
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
47.250, -109.600

Ambient weather station. Sustained winds of 47 mph at the time of observation.

Thunderstorm Wind, Fergus

When
August 17, 4:30 PM MST
Where
Fergus County, 3.88 mi WNW of Roy Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.300, -109.400

Estimated wind gusts near 60 mph. Apple tree took a hit.

Thunderstorm Wind, Fergus

When
August 17, 4:55 PM MST
Where
Fergus County, 4.25 mi NNW of Lewistown Holland Ar
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.110, -109.090

Montana mesonet sensor Forestgrove N.

Thunderstorm Wind, Fergus

When
August 17, 5:25 PM MST
Where
Fergus County, 12.2 mi ENE of Roy
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.380, -108.680

Roy E hydromet peak gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287573, 1287574, 1287575, 1287576, 1287577, 1287578.